Mismanaged Coumadin Causes Fatal Bleed After Liver Biopsy


Cardiology Expert Witness This case takes place in Connecticut and involves a middle-aged woman who was undergoing testing of a tumor on her liver for malignancy. The woman’s medical history included atrial fibrillation, for which she had been taking Coumadin while under the care of a cardiologist. As a part of the testing on her liver, doctors ordered a deep tissue biopsy of the mass. In order to make sure that the patient’s risk of bleeding was managed correctly in the time leading up to the procedure, the patient’s doctors consulted with her cardiologist to advise on how the patient’s coumadin should be managed. The treating cardiologist claims to have taken steps to reduce the patient’s risk of bleeding during the procedure, however the patient was not advised to discontinue her Coumadin. As a result, the patient experienced profuse and uncontrollable bleeding after the biopsy of her liver was taken. Despite efforts to save her life, the patient died as a result of this bleeding. It is alleged that her cardiologist mismanaged her Coumadin therapy during the time leading up to the patient’s biopsy, directly contributing to the fatal bleeding.

Question(s) For Expert Witness

  • 1. Are there any specific steps that must be taken to ensure adequate therapeutic levels of coumadin in a patient with this profile who requires a liver biopsy, to avoid the outcome described above?
  • 2. Have you ever had a patient develop this outcome?
  • 3. Do you routinely manage the coumadin therapy levels of patients who require liver biopsies?

Expert Witness Response E-009363

I routinely manage the coumadin therapy levels of patients who require liver biopsies. This requires very careful balance of the risks and benefits as well as evaluation of the INR and mitigation of the procedural risk of bleeding. There are a series of steps that one should take to ensure adequate therapeutic levels of Coumadin. A liver biopsy, while often done in an outpatient setting, does require careful management of Coumadin. It is important to know here when the recommendation was made by the cardiologist and the physician performing the biopsy for the patient to discontinue her warfarin and if the INR was checked prior to the procedure. In general, the Coumadin would be discontinued for 4-5 days before the procedure and an INR checked the morning of the procedure. If the patient were at high risk, they could be bridged with heparin or another similar agent. Not discontinuing Coumadin therapy in a patient like this, who did not appear to be high-risk for clotting, before a biopsy would not constitute good medicine and in my opinion represents a clear breach in the standard of care.

RELATED EXPERT WITNESSES

Post Tags